Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2004, 2:30 AM CDT for Richland County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 2:30 AM CDT (07:30 UTC)
- Expired
- Aug 2, 2004, 3:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3501 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 020730 SVRFGF NDC077-020815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 230 AM CDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 315 AM CDT. * AT 226 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BARRIE...OR ABOUT 23 MILES SOUTHWEST OF FARGO...MOVING TO THE SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALCOTT AT 235 AM... COLFAX AT 245 AM AND GALCHUTT AT 255 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4663 9690 4662 9726 4631 9723 4637 9669 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 2, 2:15 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 215 AM CDT MON AUG 2 2004 .DISCUSSION... 07Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS NORTHWARD INTO EASTERN NORTH DAKOTA. FURTHER WEST HIGH PRESSURE WAS EVIDENT VICINITY SOUTHERN SASK PROVINCE INTO MONTANA WITH STRONG PRESSURE RISES EVIDENT OVER EASTERN MT/WESTERN ND. LATEST WATER VAPOR IMAGERY INDICATED STRONG UPPER LEVEL JET RACING SOUTHEAST OVER SOUTHERN CANADA WITH REGION IN FAVORABLE RIGHT REAR QUAD I.E. ENHANCED (UPPER LEVEL DIVERGENCE) LARGE SCALE ASCENT. EXAMINATION OF KMVX RADAR SHOWED CONVECTION FIRING OVER NORTHERN HALF OF CWFA WEST OF THE VALLEY IN THE VICINITY OF ENHANCED MOISTURE FLUX CONVERGENCE/RESPECTABLE INSTABILITY VALUES. SHORT TERM... EXPECT AREA OF LOW PRESSURE AND ASSOCIATED BOUNDARY WITH FEATURE TO SLOWLY SAG SOUTHWARD DURING THE NEXT 24 TO 48 HOURS AS HIGH PRESSURE OVER SOUTHERN CANADA BUILDS INTO THE NORTHERN PLAINS. EXPECT CONVECTION TO END FROM NORTHWEST TO SOUTHEAST AS DAY WEARS ON TODAY AS VORTICITY MAXIMA AND INVERTED TROUGH SHUNT OFF TO THE EAST. NEXT CONVECTIVE CHANCE APPEARS TO BE ON TUESDAY. BIG DIFFERENCES NOTED WITH MODELS WITH NEXT SYSTEM. ETA IS WEAKER AND LESS ROBUST ON QPF VALUES WHILE GFS ON THE OTHERHAND IS SLOWER AND MUCH STRONGER WITH THE VORTICITY MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE. FOR NOW WILL STICK WITH CONTINUITY WITH LOW POP THREAT FOR AREAS ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE. IN CONTRAST IT APPEARS NORTHERN PORTION OF CWFA COULD SEE SOME SUNSHINE AND COOLER TEMPERATURES ON TUESDAY. NO CHANGES TO EXTENDED ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Aug 1, 6:05 AM CDT, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 605 AM CDT SUN AUG 1 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011353- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 605 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING OVER THE AREA. THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE MODERATE RISK AREA. THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 47 min |
| Aug 1, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 35 min |
| Aug 2, 3:19 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 41 min |
| Aug 2, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.